Alert archive / North Carolina / Freeze Watches in 2021
Freeze Watch 2, NWS Raleigh, NC
NWS Raleigh, NC issued this freeze watch at Nov 3, 2021, 2:19 PM EDT for 17 counties in North Carolina. It took effect at Nov 5, 2021, 2:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 3, 2021, 2:19 PM EDT (18:19 UTC)
- In effect from
- Nov 5, 2021, 2:00 AM EDT
- Expired
- Nov 4, 2021, 3:13 AM EDT
- In force
- Issued by
- NWS Raleigh, NC
Counties Alamance County, NC, Anson County, NC, Chatham County, NC, Davidson County, NC, Durham County, NC, Forsyth County, NC, Granville County, NC, Guilford County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Orange County, NC, Person County, NC, Randolph County, NC, Richmond County, NC, Stanly County, NC, Vance County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1747 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
685 WWUS72 KRAH 031819 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 219 PM EDT Wed Nov 3 2021 NCZ007>009-021>025-038>040-073>076-083-084-040230- /O.NEW.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/ Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson- Richmond- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Wadesboro, Polkton, Rockingham, and Ellerbe 219 PM EDT Wed Nov 3 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures around 30-32 possible. * WHERE...Portions of central North Carolina. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
2 follow-up statements
331 WWUS72 KRAH 040159 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 959 PM EDT Wed Nov 3 2021 NCZ007>009-021>025-038>040-073>076-083-084-041000- /O.CON.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/ Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson- Richmond- Including the cities of Roxboro, Oxford, Creedmoor, Henderson, Kittrell, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Durham, Rougemont, Lexington, Thomasville, Asheboro, Archdale, Siler City, Pittsboro, Albemarle, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Wadesboro, Polkton, Rockingham, and Ellerbe 959 PM EDT Wed Nov 3 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... * WHAT...Sub-freezing temperatures around 30-32 possible. * WHERE...Portions of central North Carolina. * WHEN...From late Thursday night through Friday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
871 WWUS72 KRAH 040713 NPWRAH URGENT - WEATHER MESSAGE National Weather Service Raleigh NC 313 AM EDT Thu Nov 4 2021 NCZ007-008-021>024-038-039-073-041600- /O.UPG.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/ /O.NEW.KRAH.FZ.W.0004.211105T0600Z-211105T1400Z/ Person-Granville-Forsyth-Guilford-Alamance-Orange-Davidson- Randolph-Stanly- Including the cities of Roxboro, Oxford, Creedmoor, Winston-Salem, Greensboro, High Point, Burlington, Graham, Mebane, Hillsborough, Chapel Hill, Carrboro, Lexington, Thomasville, Asheboro, Archdale, and Albemarle 313 AM EDT Thu Nov 4 2021 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Person, Granville, Forsyth, Guilford, Alamance, Orange, Davidson, Randolph and Stanly Counties. * WHEN...From 2 AM to 10 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ NCZ009-025-040-074>076-083-084-041600- /O.UPG.KRAH.FZ.A.0002.211105T0600Z-211105T1400Z/ /O.NEW.KRAH.FR.Y.0005.211105T0600Z-211105T1400Z/ Vance-Durham-Chatham-Montgomery-Moore-Lee-Anson-Richmond- Including the cities of Henderson, Kittrell, Durham, Rougemont, Siler City, Pittsboro, Troy, Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, Wadesboro, Polkton, Rockingham, and Ellerbe 313 AM EDT Thu Nov 4 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Vance, Durham, Chatham, Montgomery, Moore, Lee, Anson and Richmond Counties. * WHEN...From 2 AM to 10 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NCZ010-011-026-027-041-042-077-085-086-041600- /O.NEW.KRAH.FR.Y.0005.211105T0600Z-211105T1400Z/ Warren-Halifax-Franklin-Nash-Wake-Johnston-Harnett-Scotland-Hoke- Including the cities of Warrenton, Norlina, Roanoke Rapids, Enfield, Scotland Neck, Louisburg, Franklinton, Nashville, Spring Hope, Rocky Mount, Raleigh, Cary, Apex, Wake Forest, Knightdale, Smithfield, Selma, Clayton, Lillington, Angier, Buies Creek, Erwin, Dunn, Laurinburg, Camp Mackall, Wagram, and Raeford 313 AM EDT Thu Nov 4 2021 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 10 AM EDT FRIDAY... * WHAT...Temperatures as low as 34 will result in frost formation. * WHERE...Warren, Halifax, Franklin, Nash, Wake, Johnston, Harnett, Scotland and Hoke Counties. * WHEN...From 2 AM to 10 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this freeze watch went out at Nov 3, 1:18 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Nov 3, 1:18 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 118 PM EDT Wed Nov 3 2021 .SYNOPSIS... Cool high pressure will build over portions of the Mid Atlantic through Friday. A fast moving disturbance will move through the area on Thursday resulting in cool, cloudy, and rainy weather. Near freezing temperatures are possible across portions of central NC Friday morning, with a slow moderation toward normal values by early next week. && .NEAR TERM /TODAY AND TONIGHT/... As of 945 AM Wednesday... Morning satellite imagery reveals stratocu across much of central NC, as an 850mb front remains in place overhead. Given the cloud cover, temperatures have been slow to rise with many locations still in the mid/upper 40's. Meanwhile to our west, a fast moving shortwave trough resides over southern Missouri with weak moisture advection and additional cloud cover moving into the western portion of NC. For the rest of the day, expect increasing cloud cover as the upstream trough approaches the western slopes of the Appalachians. Better forcing for ascent (while weak) will remain west of our area until after sunset, meaning the daytime hours will be dry. Cloud cover and persistent northeasterly winds should prevent highs from getting much above the mid 50s. && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... As of 335 AM Wednesday... Thu will be a raw, chilly, and rather unpleasant day weatherwise, as overrunning flow along the sloping frontal zone over NC will continue to support areas of light rain across central NC. This moist upglide in tandem with the aforementioned upper divergence max passage will result in peak forcing for ascent Thu morning into early afternoon, so expect pops to peak then, although again the amounts are likely to be rather low given the overall weak lift, under a quarter inch. A mid level shortwave trough dropping SE through IL/IN late tonight will swing through KY/TN during the day then across VA/NC late afternoon into the evening, resulting in a shift of the stronger low-mid level upglide to our east late in the day. As such, the light rain should start to shift into the Coastal Plain during the mid to late afternoon before pushing to our east by mid evening. With steady CAA continuing Thu and thick clouds with rain resulting in very little insolation, temps should hold fairly steady, and have leaned toward statistical guidance for highs, in the low to mid 40s N and W and mid to upper 40s SE. This may threaten record low max temps (see climate section below). Clearing is expected from the NW from late evening to shortly past midnight, with renewed CAA overnight drawing in even chillier air from the parent surface high as it shifts from the Ohio Valley toward PA/NY. With lighter winds as the ridge builds in more strongly combined with the clearing skies, good radiational cooling is expected, with temps likely to bottom out in the low to mid 30s over much of the area, our first big freeze threat of the year (see freeze climatology information on our website at t.ly/4oMd). -GIH && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 305 AM Wednesday... With the upper trough axis across eastern North Carolina Friday morning, will continue to go with a dry forecast during the day. However, the European shows a surface low forming over the eastern Gulf of Mexico Friday at the same time that an upper low forms over the same region. Meanwhile, the GFS keeps the upper trough open over Florida while forming the surface low Saturday morning off the Georgia coast. The GFS has been steadfast over the last few days in showing precipitation barely clipping eastern counties, while the ECMWF has been shifting precipitation back and forth, east and west. With the GFS being more consistent, decided to keep only minimum pops in the forecast, but shifted the western edge of pops slightly farther west to account for the European solution. Based on the GEFS, also kept pops around Saturday night before returning to a dry forecast for Sunday. As the offshore system pushes out to sea, high pressure will build across the southeastern United States for the rest of the forecast resulting in mostly sunny skies. High temperatures will be similar Friday and Saturday, about 10 degrees below normal, with a moderating trend beginning on Sunday as highs rise 5-7 degrees each day. The coldest night in the extended forecast will be Friday night, with lows from 33-35 expected northwest of I-85 and as far south as Davidson and Randolph counties. By Saturday night, the coastal low will be close enough to keep winds at least 5 mph everywhere and partly cloudy skies will also help to limit radiational cooling. By Sunday night lows shouldn't be any colder than the upper 30s, limiting any frost potential. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 118 PM Wednesday... VFR conditions prevail areawide with a good amount of clearing noted everywhere but FAY. Clouds will gradually thicken and lower this evening as a trough approaches from the west with MVFR/IFR cigs developing after 06Z. Rain is expected to develop between 08Z-12Z at all sites, with the lowest cigs at INT/GSO. Cigs should remain MVFR throughout the period to the east. Rainfall expected to taper off from west to east Thursday afternoon and may end right before 18Z at INT/GSO. Rain and MVFR cigs likely to linger longer to the east. Outlook: Generally VFR weather Friday through Sunday with occasional breezy northeasterly winds. FAY/RWI could see non-VFR on Saturday as a coastal low creeps up the coast but main impacts should be well to the east. VFR weather returning area-wide Monday/Tuesday along with light winds. && .CLIMATE... With chilly temperatures expected Thursday, here are the record low max temperatures for November 4: GSO: 40 set in 1939 RDU: 46 set in 1939 FAY: 49 set in 1962 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Leins NEAR TERM...Leins SHORT TERM...Hartfield LONG TERM...Green AVIATION...Leins CLIMATE...Hartfield
Hazardous weather outlook, Nov 3, 2:19 PM EDT, 0 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 219 PM EDT Wed Nov 3 2021 NCZ007>009-021>025-038>040-073>076-083-084-041830- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- 219 PM EDT Wed Nov 3 2021 ...FREEZE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY MORNING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ010-011-026>028-041>043-077-078-085-086-088-089-041830- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Scotland-Hoke-Cumberland-Sampson- 219 PM EDT Wed Nov 3 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Low temperatures in the lower to mid 30s are expected Thursday night. Areas of frost are likely, and freezing temperatures are possible, especially across rural areas of the Piedmont and the Coastal Plain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Watches in North Carolina, 2021Every freeze watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.